MAUDE Adverse Event Report: STAAR SURGICAL COMPANY IMPLANTABLE COLLAMER LENS (ICL); PHAKIC INTRAOCULAR LENS, PRODUCT CODE: MTA

STAAR SURGICAL COMPANY IMPLANTABLE COLLAMER LENS (ICL); PHAKIC INTRAOCULAR LENS, PRODUCT CODE: MTA
Model Number VICM5 13.2
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Toxic Anterior Segment Syndrome (TASS) (4469)
Date of Event 04/12/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A4-a6: unk h6 - type of investigation: 4110 - lens work order search: no similar complaint type events reported for units within the same lot.Claim# (b)(4).
 
Event or Problem Description
The reporter indicated the surgeon implanted a 13.2mm vicm5 -5.00d implantable collamer lens into the patient's right eye (od) on (b)(6) 2024.The patient underwent bilateral implantation of icls.Concomitant products used intraoperatively include purified sodium hyaluronate viscoelastic and the msi injector system.Approximately 7 weeks later, toxic anterior segment syndrome (tass) was diagnosed (od only) and the lens was explanted.The information provided describes persistent inflammation.No diagnostic tests were performed.Patient management included "washing", steroid and antibiotic treatment.The patient remains under observation with the issue unresolved.In the reporter's opinion the cause of the event was unknown.Additional information has been requested but none has been forthcoming.
 
Additional Manufacturer Narrative
Additional information: h6:3331: device history review:device history record review found associated source lots were manufactured within established parameters and limits.Corrective and/or preventive actions are being addressed through capa-24-001 and this issue will continue to be tracked and trended as part of the normal device safety committee meetings and capa monitoring.H6:4112: laboratory analysis: inspection of the returned device identified particulates on the lens.External laboratory analysis was performed to determine the composition of the foreign materials identified on the lens.Specifically, four particles were analyzed: particle 1 and particle 4 from the lens underwent fourier transform infrared spectroscopy (ftir) analysis, while particles 1, 2, and 3 were examined using scanning electron microscopy with energy-dispersive x-ray spectroscopy (sem-edx).Particle 1 was found to be primarily composed of protein, iron rust, and calcium carbonate with trace amounts of silicon, aluminum, sulfur, zinc, manganese, phosphorus, and magnesium.Particle 2 was found to be primarily composed of iron rust and fluorocarbon with trace amounts of silicon, calcium, chromium, magnesium, aluminum, phosphorus, and sulfur.Particle 3 was found to be primarily composed of silicates with trace amounts of carbon, calcium, titanium, and iron.Particle 4 was found to be primarily composed of protein.Results were unable to conclusively identify the source of the elements identified from the sem-edx and ftir analysis claim# (b)(4).
 
Additional Manufacturer Narrative
A 3a: female.B5 - in a separate surgery the lens was replaced with a same model and length lens.D4 - (b)(4).H4 - 26-oct-2023 corrected to 23-oct-2023.H6 - health effect - impact code (f): 4644.Claim #(b)(4).
 
Additional Manufacturer Narrative
B5 - the reporter indicated that following an implantable collamer lens (icl) implantation procedure, the patient experienced toxic anterior segment syndrome (tass).Toxic anterior segment syndrome (tass) was observed.The lens was explanted.Reportedly treatment was performed as "washing, steroids, antibiotics".A replacement lens of the same model and length was implanted.Reportedly, "the patient had recovered by day 83 post-op.At this time the bcva was 20/13".Cause of the event was marked as unknown.Claim #(b)(4).

Brand Name
IMPLANTABLE COLLAMER LENS (ICL)
Common Device Name
PHAKIC INTRAOCULAR LENS, PRODUCT CODE: MTA
Manufacturer (Section D)
STAAR SURGICAL COMPANY
1911 walker avenue
monrovia CA 91016
Manufacturer (Section G)
STAAR SURGICAL COMPANY
1911 walker avenue
monrovia CA 91016
Manufacturer Contact
joselene muniz
1911 walker avenue
monrovia, CA 91016
MDR Report Key19515588
Report Number2023826-2024-02360
Device Sequence Number3266416
Product Code MTA
UDI-Device Identifier00840311300839
UDI-Public(01)00840311300839(11)231023(17)260930(21)S2206455
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P030016
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/31/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2026
Device Model NumberVICM5 13.2
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2024
Supplement Date Received by Manufacturer07/11/2024
09/25/2024
09/11/2025
Initial Report FDA Received Date06/11/2024
Supplement Report FDA Received Date07/18/2024
09/25/2024
10/02/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/23/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARTRIDGE MODEL: SFC-45, LOT#UNK.; FOAM TIP PLUNGER (FTP), LOT#UNK.; INJECTOR MODEL: MSI-PF, LOT#UNK.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age31 YR
Patient SexFemale